Alert archive / South Dakota / Flash Flood Warnings in 2016
Flash Flood Warning 21, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jul 26, 2016, 2:11 PM CDT for Beadle County, South Dakota. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2016, 2:11 PM CDT (19:11 UTC)
- Expired
- Jul 26, 2016, 5:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
County Beadle County, SD
The radar
The Aberdeen radar (KABR), 104 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 3:15 PM CDT | HEAVY RAIN 2.1 | 2 Ne Wessington, SD | REPORTED AT 20048 376TH AVE WESSINGTON, SD 57381. |
| Jul 26, 3:15 PM CDT | HEAVY RAIN 3.5 | 2 Nne Wessington, SD | . |
| Jul 26, 3:15 PM CDT | HEAVY RAIN 4.5 | 3 Nne Wessington, SD | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 488 J/kg
- Mixed-layer CIN
- -298 J/kg
- Mixed-layer LCL
- 1099 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
028 WGUS53 KFSD 261911 FFWFSD SDC005-262215- /O.NEW.KFSD.FF.W.0021.160726T1911Z-160726T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 211 PM CDT TUE JUL 26 2016 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA... * UNTIL 515 PM CDT * AT 209 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATES THAT UP TO TWO INCHES OF RAIN HAS ALREADY FALLEN. DUE TO A STATIONARY THUNDERSTORM...AN ADDITIONAL ONE TO TWO INCHES OF RAINFALL CANNOT BE RULED OUT. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... WOLSEY AND WESSINGTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING SPOTS. && LAT...LON 4461 9841 4440 9841 4440 9870 4461 9870 $$ MJF
2 follow-up statements
774 WGUS73 KFSD 262043 FFSFSD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 343 PM CDT TUE JUL 26 2016 SDC005-262215- /O.CON.KFSD.FF.W.0021.000000T0000Z-160726T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BEADLE SD- 343 PM CDT TUE JUL 26 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR NORTHWESTERN BEADLE COUNTY... AT 336 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS THAT WERE PRODUCING HEAVY RAIN ACROSS THE WARNED AREA HAVE WEAKENED AND MOVED OFF TO THE EAST. THE AREA OF BIGGEST CONCERN RESIDES NORTHEAST OF WESSINGTON...AND NORTHWEST OF WOLSEY. IN PARTICULAR...DOPPLER RADAR ESTIMATES OVER FOUR INCHES OF RAIN FELL IN A SHORT AMOUNT OF TIME CENTERED ABOUT 5 MILES NORTHEAST OF WESSINGTON. TO THE NORTHWEST, THE HAND COUNTY EMERGENCY MANAGER REPORTED 4.5 INCHES OF RAIN...8 MILES NORTH OF SAINT LAWRENCE. THIS GIVES AN EXAMPLE OF THE AMOUNT OF RAIN THAT FELL IN A NARROW AREA ENCOMPASSING THESE LOCATIONS. FLASH FLOODING WILL REMAIN OVER RURAL AREAS OF NORTHWESTERN BEADLE COUNTY. BUT WITH NO ADDITIONAL STORM REDEVELOPMENT...IT LIKELY WILL NOT TAKE EXCESS WATER LONG TO FINISH RECEDING. IF FLASH FLOODING IS OBSERVED...PLEASE RELAY THIS INFORMATION TO LOCAL LAW ENFORCEMENT AGENCIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING SPOTS. && LAT...LON 4458 9847 4446 9841 4446 9870 4461 9870 $$ MJF
542 WGUS73 KFSD 262134 FFSFSD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 434 PM CDT TUE JUL 26 2016 SDC005-262143- /O.CAN.KFSD.FF.W.0021.000000T0000Z-160726T2215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BEADLE SD- 434 PM CDT TUE JUL 26 2016 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN BEADLE COUNTY IS CANCELLED... THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. THE AREA WILL BE MONITORED FOR ANY REDEVELOPING STORMS. LAT...LON 4458 9847 4446 9841 4446 9870 4461 9870 $$ MJF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 12:17 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 26, 12:17 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1217 PM CDT TUE JUL 26 2016 .SHORT TERM...(Today and Tonight) Issued at 401 AM CDT Tue Jul 26 2016 Large scale pattern this morning more or less a zonal mid-level flow across the northern plains, with a couple of weaker disturbances back toward northwest South Dakota and southwest Montana which will be traversing the region through tonight. Leading wave has kept a bit of vigorous convection going along the northern SD border on the nose of 35-40 kt LLJ through the night, but other than weaker cells moving toward central SD which could limp into KHON area during the early to mid-morning, not likely to see much activity well through the day. Focus for storms will remain largely near the frontal boundary as it slowly sinks southward from a southeast ND to northwest SD line - remaining north of the CWA through the day. Large scale warm layer aloft will shoot out ahead of the approaching waves ahead of the advancing frontal boundary, and somewhat limited return of low level moisture should mean it will be enough to effectively cap the environment through the day ahead of the frontal convergence. With warm push at lower levels squeezing ahead of the boundary, could see zone of temperatures push into the lower 90s from south central SD toward east central SD and toward the KMML area this afternoon, with generally mid-upper 80s to the southeast. Montana wave will be pushing into western South Dakota by evening, and looks to be vigorous enough to initiate convection over the western and northern portions of the state by very late afternoon or early evening. Lower level southerly flow does weaken somewhat by late day, and this will decrease shear potential through the 0-1km layer heading into the evening, and also keep 0-6km shear on the order of 40-45 knots. Orientation of shear vectors again suggests that storms should be more linear by the time they approach the lower Brule areas in the evening. Large amounts of DCAPE would put a good weight into the damaging wind bin for severe weather threat mainly this evening, generally southwest of a Wessington Springs to Tyndall line where a more organized system is of greater likelihood. A more isolated threat would exist as far east as MML-FSD-SUX, perhaps marginally large hail but again more likely wind. Best elevated lapse rates appear to remain across the southwest half of the CWA through the night, and even with wave sliding across the area during the night, tendency for stronger storms to settle with more of a southeastward/southward tracking through the evening could see storms tend to dissipate or weaken as they approach the mid I-29 corridor later in the night. One potential fly in the ointment would be the location of the ridge axis this morning, and will have to watch light wind locations for some potential patchy fog in areas from around KSUX eastward to KSLB. .LONG TERM...(Wednesday through Monday) Issued at 401 AM CDT Tue Jul 26 2016 Wednesday continues to look unsettled as shortwave energy moves through the region. There should be a good deal of scattered showers and a few thunderstorms to begin the day well ahead of a surface boundary lagging back towards central South Dakota. The big question is how long this activity will last, and how quickly downstream areas from convection and areas just ahead of the advancing front can destabilize later in the afternoon. While the low-lvl lapse rates are somewhat questionable, cooling temperatures aloft do indicate steepening lapse rates in the afternoon, yielding MLCAPE values upwards of 1500-2000 J/KG. Shear however remains somewhat marginal, which could limit the overall severe weather potential. Scattered convection will move southeast through the evening hours, and latest guidance has trended significantly drier for Thursday and Thursday night. The only fly in the ointment to an otherwise pleasant day on Thursday will be a low end risk for scattered diurnal based storms in NW Iowa Thursday afternoon. We'll begin to see the next shortwave move into the Plains by Friday, and this wave may bring higher rain chances to the local area by Friday night into Saturday. The general trends would favor dry conditions for Sunday through Tuesday as mid-lvl ridging increases. Temperatures through the medium range will average near to below normal for Wednesday through Saturday. Temperatures by Sunday and into next week will trend above the seasonal normals with heat index values pushing 100 degrees once again. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1215 PM CDT Tue Jul 26 2016 VFR through the period. Isolated to scattered thunderstorms along and west of the James River Valley through the evening, with the chances expanding east through the night. Additional shower and thunderstorm activity will remain possible through Wednesday morning. Brief MVFR conditions will be possible within the stronger thunderstorms. && .FSD Watches/Warnings/Advisories... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Chapman LONG TERM...Dux AVIATION...08
Hazardous weather outlook, Jul 26, 4:37 AM CDT, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 437 AM CDT TUE JUL 26 2016 SDZ050-052-057-058-063-064-068-270945- GREGORY-JERAULD-BRULE-AURORA-CHARLES MIX-DOUGLAS-BON HOMME- 437 AM CDT TUE JUL 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP INTO A BROKEN LINE ACROSS CENTRAL SOUTH DAKOTA BY VERY EARLY EVENING...AND THESE STORMS SHOULD PROGRESS ACROSS AREAS WEST OF THE JAMES RIVER DURING THE EVENING HOURS. WHILE STORMS COULD PRODUCE HAIL UP TO HALF DOLLAR SIZE...A HIGHER THREAT WILL BE FOR DAMAGING WINDS UP TO AROUND 70 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN ISOLATED STRONG TO SEVERE STORM WITH HAIL AND WIND WILL BE POSSIBLE IN THE AFTERNOON SOUTH OF INTERSTATE 90. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE BETWEEN 7 PM AND MIDNIGHT. IAZ001-012-020-031-MNZ071-072-080-089-097-098-NEZ013-014- SDZ038>040-053>056-059>062-065>067-069>071-270945- LYON IA-SIOUX-PLYMOUTH-WOODBURY-LINCOLN MN-LYON MN-MURRAY-NOBLES- PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-BROOKINGS-SANBORN- MINER-LAKE-MOODY-DAVISON-HANSON-MCCOOK-MINNEHAHA-HUTCHINSON- TURNER-LINCOLN SD-YANKTON-CLAY SD-UNION- 437 AM CDT TUE JUL 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL MOVE IN DURING THE EVENING AND EARLY OVERNIGHT HOURS. WHILE STORMS WILL LIKELY BE WEAKENING AS THEY MOVE INTO THE AREA LATER IN THE NIGHT TOWARD INTERSTATE 29...AN ISOLATED STORM WILL BE CAPABLE OF WIND GUSTS TO 60 MPH...WITH A LESSER THREAT FOR HAIL UP TO QUARTER SIZE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN ISOLATED STRONG TO SEVERE STORM WITH HAIL AND WIND WILL BE POSSIBLE IN THE AFTERNOON AND EARLY EVENING GENERALLY SOUTH OF INTERSTATE 90. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE BETWEEN 8 PM AND 1 AM. IAZ002-003-013-014-021-022-032-MNZ081-090-270945- OSCEOLA-DICKINSON-O'BRIEN-CLAY IA-CHEROKEE-BUENA VISTA-IDA- COTTONWOOD-JACKSON- 437 AM CDT TUE JUL 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA AND SOUTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN UNSETTLED WEATHER PATTERN WILL MOVE INTO THE REGION WITH A CHANCE FOR THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT...AND AGAIN BY FRIDAY AND FRIDAY NIGHT. A FEW STORMS ON WEDNESDAY AFTERNOON AND EVENING COULD BE SEVERE SOUTH OF INTERSTATE 90 WITH LARGE HAIL AND DAMAGING WIND. AFTER WEDNESDAY...THE THREAT OF SEVERE WEATHER APPEARS TO BE LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
Nearby
Flash Flood Warnings in South Dakota, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.